Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 160, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2005, 2:25 AM CDT for Barnes County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2005, 2:25 AM CDT (07:25 UTC)
- Expired
- Jul 8, 2005, 3:31 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:28 AM CDT | TSTM WND DMG | Eckelson, ND | LARGE TREE BRANCHES ON GROUND SOUTH OF INTERSTATE 94. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2649 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 080725 SVRFGF NDC003-080830- /O.NEW.KFGF.SV.W.0160.050708T0725Z-050708T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 225 AM CDT FRI JUL 8 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF VALLEY CITY * UNTIL 330 AM CDT. * AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF SIBLEY TO 5 MILES SOUTHWEST OF VALLEY CITY TO 6 MILES NORTHWEST OF MARION... MOVING TO THE EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PILLSBURY AT 230 AM LITCHVILLE AND HASTINGS AT 235 AM ORISKA AT 240 AM KATHRYN AND FINGAL AT 245 AM DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4723 9845 4664 9848 4663 9773 4722 9775 $$ HOPPES
2 follow-up statements
000
WWUS53 KFGF 080751
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
251 AM CDT FRI JUL 8 2005
NDC003-080830-
/O.CON.KFGF.SV.W.0160.000000T0000Z-050708T0830Z/
BARNES ND-
251 AM CDT FRI JUL 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM CDT FOR
BARNES COUNTY...
AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF PILLSBURY TO 4 MILES
SOUTHWEST OF TOWER CITY TO 2 MILES SOUTH OF HASTINGS...MOVING TO THE
EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NOME AND LUCCA BY 305 AM CDT...
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4691 9846 4664 9848 4664 9772 4722 9775
4725 9790
$$
HOPPES/GV000
WWUS53 KFGF 080831
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
331 AM CDT FRI JUL 8 2005
NDC003-080841-
/O.EXP.KFGF.SV.W.0160.000000T0000Z-050708T0830Z/
BARNES ND-
331 AM CDT FRI JUL 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR BARNES COUNTY EXPIRED AT 330
AM CDT...
DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 330 AM CDT.
LAT...LON 4691 9846 4664 9848 4664 9772 4722 9775
4725 9790
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:50 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jul 7, 8:50 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT THU JUL 7 2005
.DISCUSSION...SEVERE THUNDERSTORMS OVER SOUTHWEST MB AND A FEW
SOUTHWEST OF MINOT BUT MORE WILL HAVE TO DEVELOP TO REACH TOWNER
OR BENSON COUNTIES BEFORE MIDNIGHT. THEY APPEAR TO REQUIRE THE
BETTER LOW LEVEL CONVERGENCE AVAILABLE NEAR THE TROUGH STILL WEST
OF BIS/N60/MOT AND SURFACE DEW POINTS IN THE 70S. ONCE STORMS
DEVELOP THEY HAVE TURNED INTO MONSTERS ESPECIALLY WHEN VIEWED BY
SATELLITE. SEVERE THUNDERSTORM WATCH FOR TOWNER/BENSON TO CONTINUE
AS THIS AIR MASS HAS CERTAINLY PRODUCED SOME. DEW POINTS AT ROLLA
AND RUGBY ARE WELL INTO THE 70S AND FIGURE THEY WILL LIKELY GET
THERE. RAISED POPS FOR EXTREME NORTHEAST ND TO LIKELY BY MIDNIGHT.
ZONES/GRIDS OTHERWISE LOOK GOOD AND LITTLE NEEDED TO ADJUST ATTM.
GV
--------------------------------------------------------------------
PREVIOUS DISCUSSION
.SHORT...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW
PRESSURE EXTENDS THROUGH W ND. WHEN COMPARING MODELS...THE MODELS
ARE FAIRLY SIMILAR WITH THE OVERALL SYSTEM PROGRESSION. HOWEVER...
THE 12Z ETA INITIALIZED BETTER...SO USED THE ETA SOLUTION FOR
TONIGHT...AND THEN WENT WITH A COMPROMISE SOLUTION FOR THE REMAINDER
OF THE SHORT TERM FORECAST. SURFACE TROF DRIFTS SLIGHTLY E INTO
CENTRAL ND BY 12Z FRI. WITH 700MB CAP INCREASING OVER W ND
TONIGHT...65+ DEGREE DEWPOINTS POOLING IN CENTRAL ND...AND A GOOD S
RETURN FLOW OVER E ND...ANTICIPATE STORMS TO GET GOING THIS EVENING
W OF THE AREA AND THEN MOVE E-SE OVERNIGHT. WITH A GOOD VEERING
PROFILE...PLENTY OF AVAILABLE CAPE AND A THETA-E RIDGE IN PLACE...
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY SEVERE WEATHER THREATS.
THE SURFACE LOW WASHES OUT ON FRI AND ANY RESIDUAL CONVECTION SHOULD
DISSIPATE BY SAT MORNING...AS HIGH PRESSURE REBUILDS OVER THE AREA.
WITH THE 500MB RIDGE REMAINING OVER THE REGION THROUGH THE WEEKEND
AND VERY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...NO
THUNDERSTORM ACTIVITY IS ANTICIPATED...WITH HOT AND MUGGY CONDITIONS
DOMINATING. TEMPERATURES SHOULD RISE INTO THE 90S AND DEWPOINTS
FROM THE MIDDLE 60S TO AROUND 70...PUSHING HEAT INDICES TO AROUND
100 IN THE S PORTION OF THE AREA SAT AND SUN EVENINGS.
LONG TERM (MON THROUGH THU)...A COLD FRONT IS SET TO MOVE THROUGH
LATE SUN/EARLY MON AS THE RIDGE FLATTENS AND MOVES TO OUR E. HIGH
PRESSURE BUILDS IN BY TUE BRINGING SLIGHTLY COOLER TEMPS AND DRY
CONDITIONS. ANOTHER UPPER RIDGE TO OUR W STRENGTHENS AND SLOWLY
SHIFTS E BY THE END OF THE WEEK. BEING ON THE E SIDE OF THE RIDGE
SUBJECTS US TO A REFRESHING CANADIAN AIRMASS...BUT ALSO GIVES US THE
POTENTIAL FOR RIDGE RIDING MCSS FROM THE NW. RIGHT NOW PRECIP
CHANCES LOOK PRETTY MINIMAL AFTER THE FRONTAL PASSAGE EARLY IN THE
PERIOD...SO I CONTINUED WITH THE DRY FORECAST ALREADY IN PLACE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z FRI. RIVER
FLOOD WARNING FOR ABERCROMBIE.
MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z FRI.
&&
NG/JCAHazardous weather outlook, Jul 7, 6:33 AM CDT, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 633 AM CDT THU JUL 7 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081132- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 633 AM CDT THU JUL 7 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MAINLY EASTERN NORTH DAKOTA...ALONG AND WEST OF THE RED RIVER VALLEY. SEVERE WEATHER IS POSSIBLE AFTER 7 PM ENDING AFTER MIDNIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND ISOLATED LARGE HAIL. AREAS UNDER THE STRONGER STORMS MAY PICK UP AN INCH OF RAIN. AN AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL DAKOTAS THIS EVENING WITH THUNDERSTORMS DEVELOPING ALONG AND EAST OF THE FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN AND EASTERN PARTS OF THE REGION FRIDAY AND FRIDAY NIGHT HOWEVER THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE VOELKER
In the hours before
Local storm report, Jul 8, 12:48 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1248 AM CDT FRI JUL 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND GST STARKWEATHER 48.45N 98.88W
07/08/2005 60 MPH RAMSEY ND CO-OP OBSERVER
WINDS GUSTING TO 60 MPH.
&&
WBARRETTLocal storm report, Jul 8, 12:50 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1250 AM CDT FRI JUL 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST CANDO 48.49N 99.20W
07/08/2005 74 MPH TOWNER ND MESONET
DAVIS EQUIPMENT MEASURED 74 MPH GUST.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:35 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 55 min |
| Jul 8, 12:00 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey | 60 min |
| Jul 8, 12:10 AM CDT | Severe Thunderstorm Warning | FGF | Eddy | 65 min |
| Jul 8, 12:20 AM CDT | Tornado Warning | FGF | Benson | 55 min |
| Jul 8, 12:27 AM CDT | Severe Thunderstorm Warning | FGF | Towner | 38 min |
| Jul 8, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey | 62 min |
| Jul 8, 1:15 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 62 min |
| Jul 8, 1:30 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 63 min |
| Jul 8, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.